I vow to never take another SSRI, no matter what! I will handle my chronic pain and depression/ anxiety in other ways. In my opinion, Cymbalta, and the withdrawal, is worse than the disease for which I took it.
I have a chronic pain condition. It came out of nowhere. I didn’t even know the condition existed. Similar to fibromyalgia, it is specific to certain parts of the body instead of widespread. I was prescribed Cymbalta by a doctor at a prestigious Pain Management Clinic. Cymbalta worked immediately. I was happy to resume a normal life, pain-free.
A few months later I began to feel dizzy. Then weak. There was a constant low-grade headache. (We won’t even talk about constipation.) I ignored the malaise until one day when I nearly ended up in the hospital. I had been working hard, exerting myself, something I don’t usually do. I thought I was having a heart attack. I could not carry on what I was doing and felt terrible throughout the next day. I went to my doctor and had a battery of tests, all normal. She suggested it might be side effects of Cymbalta.
It was decided that I would discontinue Cymbalta to see if the malaise resolved. Since I was on the lowest dose of a time-release capsule, there were 2 choices: taper to one every other day or quit cold turkey. I chose to quit. When I asked the prescribing doctor if the withdrawal from Cymbalta was difficult, she said it was not that bad.*
*To my doctor’s defense, I understand that different people come off drugs with different experiences, some worse than others.
Monday, I quit taking Cymbalta. By Tuesday, I could barely function. The brain zaps* and dizziness were terrible. I went home from work and looked it up on the internet. That was when I found out I wasn’t alone.
*Brain zaps: Electrical shock sensations in the head and brain caused by discontinuation of SSRI drugs and often accompanied by sensations of dizziness, vertigo, nausea, and/or tinnitus. http://mentalhealthdaily.com/2014/11/29/brain-zaps-causes-treatments-for-electrical-shock-sensations/
Tuesday: Cymbalta Discontinuation Syndrome. The severe withdrawal symptoms I am experiencing from stopping Cymbalta are not only real, they are so debilitating as to be designated a syndrome. There is even a lawsuit against the drug company for understating the severity of withdrawal. If anyone has experienced withdrawal from a SSRI, you know what I’m talking about. Apparently the withdrawal from Cymbalta is 3 times as severe as other SSRIs. Shit.
Thursday: After missing 3 days of work and canceling all appointments, I got it figured out. I’m just going to sleep until it goes away. Kidding. Sort of. It’s better today, though I still don’t feel I could safely drive. The zaps are a little better, but now I have nausea. My doctors are helping me through it, and I learned 8 years ago to live “one day at a time.”
Saturday (today): I am better, if you consider better still feeling like a dizzy piece of crap. Sleeping does help. I have a writers class this morning and then plan to come home for a nap with several cats on me.
This journey will be ongoing. I discontinued another SSRI some time ago and remember it lasting a full month before I was back to normal. So far, this feels worse, but maybe won’t last as long. I can hope.
Moral of this story: Please be careful when choosing to take a prescription drug, even when promoted by your doctor. Certainly don’t believe everything you read on the internet, or even half of it, but it does give a powerful overview when used wisely. Learn everything you can about what your doctors are asking you to do. They aren’t infallible and, bottom line, it’s your body.
I had a hard time choosing between the websites that talk about Cymbalta withdrawal because they are numerous. They all list a nightmarish collection of symptoms that can continue for up to several months. I chose Drugwatch because they had a simple and concise description of the hell I am going through.
“What Happens When You Stop Using Cymbalta:
Cymbalta users experienced severe withdrawal symptoms after discontinuing use, including mood swings, neurological problems and brain zaps. Patients describe these zaps as excruciating headaches that occur alongside bouts of nausea and dizziness. Some are so severe that patients cannot go to work.
The Food and Drug Administration (FDA) has a name for these symptoms: Cymbalta discontinuation syndrome. According to data collected by the agency, more patients who stopped use of Cymbalta suffered from these sometimes debilitating effects than on other drugs in the same class.
Common symptoms of Cymbalta discontinuation syndrome include:
Paresthesia (brain zaps) Dizziness
Black Box Warning for Suicide Risk: Some patients also report that discontinuing Cymbalta has led to developing suicidal thoughts.”